Painkillers — and other drugs — coffee etc.

Question: There was a short piece in the news about the risks of using painkillers long-term. I expect everybody is aware that aspirin ibuprofen etc can cause stomach problems. This news item was about research that’s just been published. One of the co-authors is Andrew Moore of the Oxford Chronic Pain Clinic. Anybody know it? The statistics quoted are a bit depressing (after all, if the pain won’t stop how are you supposed to stop the painkillers?). It’s probably on the Guardian website (http://www.newsunlimited.co.uk), it appeared on the 15th. A good reason to keep trying non-drug alternatives.

Answer: I’ll check the report — I don’t know anything about it —
using anything long term seems to be a problem. St John’s Wort is an MAOI inhibitor. I don’t think they have the same effect on pain as the tricyclics. Anyone here using St John’s Wort should ask their GP about the Government alert re this (i.e. re St John’s Wort), unless they already know about MAOIs and their possible reactions with other drugs. I like the idea of codeine and am indeed thinking how nice it would be to be just a little bit high! It sometimes has a rather different effect on me, though 🙁 [not depressive]. I want to check it out before taking it. But it may well be the best available route. Someone (sorry, the pain is getting to me, I can’t focus) explained the effects of heat and cold. I know now why icy weather suits my hands so well. Unfortunately I seem to have a mix of inflammation pain and nerve pain, so I’m going to alternate ice and warmth! I have nothing against either coffee or dietary advice and approaches. I know I should really give up sugar entirely, I watch the amount of salt I eat, I eat (unsweetened) muesli and wholefoods generally *and chocolate and pecan cake, WOW* — the finding that (some) chocolate is really good for us was *very* good news for me…


Leave a Reply

Your email address will not be published. Required fields are marked *

Notify me of followup comments via e-mail.